Format

Send to

Choose Destination
BMC Gastroenterol. 2018 Sep 29;18(1):142. doi: 10.1186/s12876-018-0869-9.

Vanishing bile duct syndrome with hyperlipidemia after ibuprofen therapy in an adult patient: a case report.

Author information

1
Center of Liver Diseases, Beijing Ditan Hospital, Capital Medical University, Beijing, China.
2
Division of Gastroenterology and Hepatology, Department of Medicine, NYU Langone Health, New York University School of Medicine, 132-21 41Ave, Flushing, New York, 11355, USA. Panc01@NYU.edu.

Abstract

BACKGROUND:

Non-steroidal anti-inflammatory drugs (NSAIDs) are frequently prescribed drugs and can cause drug-induced liver injury. Although patients with drug-induced liver injury from NSAIDs often recover spontaneously, 3% of them required hospitalization and those with persistent cholestasis present a diagnostic challenge. Recently, a few cases of children with persistent jaundice reported have been linked to the vanishing bile duct syndrome. However, data on adult patients is limited.

CASE PRESENTATION:

We report herein a case of an adult patient who had persistent cholestasis with hyperlipidemia from the VBDS after ibuprofen use. We described a female patient with severe jaundice after taking ibuprofen, although she had no history of liver disease before. The drug-induced liver injury from ibuprofen was identified by clinical features and liver biopsy, which included the Roussel Uclaf Causality Assessment Method scores of 6 and pathological features of cholestasis with stage four drug-induced injury as well as loss of bile duct structures. The clinical course was featuring with persistently high levels of bilirubin associated with hyperlipidemia over the period of one month, although the laboratory abnormalities were slightly improved spontaneously after the cessation of ibuprofen. Her autoantibodies markers including AMA-M2 ASMA, RO-52, LKM, SLA, and anti-glycoprotein-210 were negative. The second liver biopsy was performed on day 213 due to persistent hyperbilirubinemia. Pathological findings were consistent with the diagnosis of vanishing bile duct syndrome.

CONCLUSIONS:

A rare case of ibuprofen-associated vanishing bile duct syndrome in an adult female patient is presented. Clinicians need to be aware of vanishing bile duct syndrome as a serious consequence of ibuprofen use in adult patients, although ibuprofen is considered to be among the safest NSAIDs.

KEYWORDS:

Drug-induced liver injury; Hyperlipidemia; Ibuprofen; Jaundice; Vanishing bile duct syndrome

PMID:
30268094
PMCID:
PMC6162916
DOI:
10.1186/s12876-018-0869-9
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center